Arizona, 2017Damaging Wind in Arizona, July 12, 2017
July 12, 2017 · NWS TWC · 1 event in 1 county or zone
Isolated thunderstorms moved southwest across southeast Arizona. One storm produced damaging winds near Patagonia Lake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms moved southwest across southeast Arizona. One storm produced damaging winds near Patagonia Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 12, 2:30 PM MST, 0 minutes earlier.
Area forecast discussion, Jul 12, 2:30 PM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Wed Jul 12 2017
.SYNOPSIS...Expect scattered mainly afternoon and evening
thunderstorms into the middle of next week. Some thunderstorms will
produce locally heavy rainfall. Daily high temperatures will mostly
be close to seasonal normals.
&&
.DISCUSSION...So the area that had departing showers this morning
has been very activity this afternoon. Interesting. Scattered
thunderstorms will continue to develop over the higher terrain this
afternoon with outflows pushing to the west southwest. High
resolution models bring storms into the Tucson metro area between 7
and 9 pm. However need to get storms going NE of Tucson for this to
happen and the way satellite is looking, this might not happen. Wait
and see game. Main threat from any storms for the rest of this
afternoon into this evening will be heavy downpours and localized
severe winds.
Steering flow and shear increase Thursday as an inverted trof,
currently east of the Big Bend continues to push west. Thus severe
potential will be up Thursday afternoon/evening along with localized
flash flooding as atmosphere remains wet.
Will maintain a standard monsoon forecast thru the weekend into
early next week with the usual day-to-day variation in areal
coverage of storms. Temperatures will work out that way also.
&&
.AVIATION...Valid thru 13/23Z.
Scattered -TSRA/-SHRA mainly from KTUS vicinity east and south
through the late evening hours. Brief gusts near 45 kts with the
strongest TSRA. Otherwise, VFR conditions with surface wind swly to
nwly 8-18 kts and gusts to 25 kts into this evening before dropping
to 12 kts or less overnight. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms
will prevail into the middle of next week. Expect brief strong,
gusty and erratic winds due to thunderstorm outflows. Otherwise, 20-
foot winds will generally be terrain driven at less than 15 mph.
Occasional gusts will occur during the afternoon hours due to
daytime heating. High temperatures will be close to seasonal normals
this week and increased moisture will result in moderate relative
humidity levels.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 12, 12:21 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1221 PM MST WED JUL 12 2017
AZZ508-512-122000-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1221 PM MST WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 100 PM MST...
At 1219 PM MST, Doppler radar was tracking a strong thunderstorm 4
miles east of Elfrida, moving west at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Elfrida and McNeal.
LAT...LON 3175 10952 3157 10955 3157 10978 3180 10969
TIME...MOT...LOC 1919Z 099DEG 10KT 3168 10963
Special weather statement, Jul 12, 1:27 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
127 PM MST WED JUL 12 2017
AZZ507-513-122100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
127 PM MST WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
200 PM MST...
At 126 PM MST, Doppler radar was tracking a strong thunderstorm over
Sierra Vista, moving southwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sierra Vista, Huachuca City, Sierra Vista Southeast and Fort
Huachuca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3167 11024 3151 11014 3143 11042 3163 11046
TIME...MOT...LOC 2026Z 059DEG 14KT 3157 11030
Thunderstorm Wind, Santa Cruz
- When
- July 12, 2:30 PM MST
- Where
- Santa Cruz County, 5 mi N of (Ols) Nogales Intl Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.492, -110.854
Thunderstorm winds broke off a 4 inch diameter tree limb near Patagonia Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 12 to 13, 20172 deaths · 1 event
- Flooding and Hail in Massachusetts, July 12, 2017$1.1 million · 1.25 in hail · 34 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 2017$125,000 · 61 kt wind · 5 events
- Flash Flooding and Flood in Wisconsin, July 12 to 13, 2017$77,000 · 4 events
- Flash Flood and Lightning Strike in Mississippi, July 12 to 15, 20171 injured · $33,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 12, 2017$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Flooding in Missouri, July 12 to 13, 201756 kt wind · 14 events
- Waterspouts in Gulf of Mexico, July 12 to 13, 201712 events
- Damaging Wind in New York, July 12, 2017$15,000 · 50 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 12, 20177 events
- Tornado and Hail in Wisconsin, July 12, 2017$5,000 · EF0 · 7 events
- Flash Flood and Damaging Winds in New York, July 12 to 13, 2017$1,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710921.